Digestive Disorders / Gastroenterology Expert Forum
PPI Causing Heartburn?
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

PPI Causing Heartburn?

I was just wondering if anyone else here has had the same experience with taking PPIs for reflux and ulcers.  I'm on 40mg Protonix and the last couple of days after I've taken them, the heartburn starts.  I'm fine before I take it, no heartburn whatsoever and then boom, it hits after I've had them in my stomach for a while and yesterday it was terrible.  I was told to take them before a meal, which I'm doing.  I'm going to the doctor today and going to discuss with him about tapering off these things, which I've been afraid to do, and try some alternative things.  Thanks!
Related Discussions
5 Comments
Blank
Avatar_n_tn
Hi,

I went of the PPI's (no weaning, I'm probably crazy) and feel great.  My taste in my mouth is gone and with a lowfat diet I am doing good.  I don't think the PPI's do much good after gallbladder surgery.  Email me in private, if you'd like.

***@****

Romy
Blank
Avatar_n_tn
...............I have been on PPIs on and off since my November crisis. I have read posts by GI docs and they all claim they are the medicines they prescribe the most. However, they also claim, that if used (PPIs) its a good idea to at least every 4 weeks, take a break from said medication and maintain acid at low levels by using "over the counter" drugs i.e. Zantac, Tag... well you know what I mean. Reason for that is that, your stomach needs to maintain acid in order to keep away a "bacteria overgrowth" and or, to break down essential minerals and vitamins your body needs. Back to your question, NO, PPIs do not create an acidity increase in your stomach, unless your condition is aggravating. In my personal experience I feel that they are extremely effective to allow your ulcers to heal but I also believe that whoever starts this treatment should at the earliest possible stay away from them. I read an article on CNN just yesterday wherein the FDA reports that up 95% of new drugs cause severe if not deadly side effects, interestingly enough I am/was a victim of a new bullshit ( excuse my french ) so called medical approach for my ulcer in which on "new" studies its found that H Pylory is/was the cause of my med condition, for that a "new" medical protocol was followed : 1000mgs of antibiotics.......and here I am now, dying of it. So, NO, PPIs dont give you acid, just be cautious when using.

Take care.
Blank
Avatar_n_tn
I was treated for HP 8months ago. I too have had chronic burning everytime I take the PPI's....Now, I have chronic gastritis as a result of the two. PPI's do more harm than good. Let me know what your doctor tells you.
Jennifer
Blank
Avatar_n_tn
Hi, how are you getting on? Have you tried the probiotics yet? Even if that isn't what is causing the problem, they will do no harm. All the best, Reb
Blank
Avatar_n_tn
Hi Everyone,
Talked with my doctor on Wednesday and was told to cut down to 20 mg per day and try it.  Started yesterday and had heartburn all day.  I took another 20 mg today, and so far so good.  I am taking the probiotics and they have helped some.  I think my problem with this heartburn is a combination of my gallbladder not functioning and the fact that I have been off/on antibiotics for some time now.  My gut seems to be royally messed up!

INALOTOFPAIN, I also saw the news article on TV about the side effects of a lot of drugs being worse than the cure, and I believe that.  I've also noticed something else in that the older I get, the less I tolerate the side effects.  I don't know if it's all in my head or what, but it seems like every presription I get anymore, I have at least one or more side effect from it.  I just really don't like putting anything in my body anymore as I'm afraid it's going to do more harm than good.  I'm also sorry to hear you are ill.  What drugs were you given that made you this way?  My prayers are with you and let us all know how you are doing.  

Thanks everyone for your input.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank